Taking Ativan, Ambien or Xanax regularly for issues related to sleep or anxiety could be riskier than you think.
There is growing evidence related to health risks and the regular use of sedative-hypnotic medications, including lorazepam (‘Ativan’), alprazolam (‘Xanax’), diazepam (‘Valium’), clonazepam (‘Klonopin’), zolpidem (‘Ambien’), zaleplon (‘Sonata’), eszopiclone (‘Lunesta’) and temazepam (‘Restoril’).
The risks, which are highest for those who are 65 and older, include:
- Memory impairment and poor concentration
- Increased risk of Alzheimer’s dementia
- Increased risk of falls, poor balance, hip and wrist fractures
- Increased risk of motor vehicle accidents
Sedative-hypnotic drugs can also be associated with involuntary urine loss and sleep walking. Their sedative properties can cause you to have a slower reaction time, which can lead to a variety of minor to major mishaps, including motor vehicle accidents.
“These are even greater when these drugs are combined with opioid medications such as hydrocodone, morphine, and oxycodone,” says Dr. David Shute, GreenField Health Medical Director. “Taking opioid and sedative-hypnotic medications together increases the risk of an accidental overdose.”
He adds that most people underestimate the effects of taking a benzodiazepine, and encourages everyone to test their knowledge about these drugs.
The body becomes dependent on sedative-hypnotic medications when they are taken regularly, and for that reason it is not safe or advisable to suddenly stop sedative-hypnotic medications.
“If you are interested in trying to reduce or stop your sedative-hypnotic medication, please make an appointment to see your clinician,” advises Shute, “so you can discuss if a gradual decrease in your dose is recommended."
- “You May Be at Risk,” brochure, Cara Tannenbaum and Institut universitaire de gériatrie de Montréal
- "Ten Things Physicians and Patients Should Question," American Geriatrics Society, Choosing Wisely, 2/21/13
- Study Links Anxiety Drugs to Alzheimer’s Disease, NY Times, The New Old Age blog, Paula Span, 9/24/14
- Continued Questions on Benzodiazepine Use in Older Patients, NY Times, The New Old Age blog, Paula Span, 2/13/15